Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 31, NWS Bismarck, ND

June 12, 2011Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 12, 2011, 7:59 PM MDT for Hettinger County, North Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2011, 7:59 PM MDT (01:59 UTC)
Expired
Jun 12, 2011, 8:45 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Hettinger County, ND

The radar

The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 1:49 PM MDTTornado WatchSPC6 hr
Jun 12, 5:28 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1764 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
1.2
Supercell composite
9.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

503 
WUUS53 KBIS 130159
SVRBIS
NDC041-130245-
/O.NEW.KBIS.SV.W.0031.110613T0159Z-110613T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM MDT SUN JUN 12 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 845 PM MDT.

* AT 757 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF
  REGENT...OR 34 MILES NORTHWEST OF LEMMON...AND MOVING NORTHEAST AT
  60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  REGENT AROUND 805 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT MONDAY MORNING FOR
NORTH DAKOTA.

LAT...LON 4627 10250 4629 10250 4628 10293 4663 10264
      4663 10205 4654 10205 4626 10234
TIME...MOT...LOC 0200Z 210DEG 53KT 4634 10260
WIND...HAIL 70MPH <.75IN

$$

ABELING
2 follow-up statements
649 
WWUS53 KBIS 130218 RRA
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT SUN JUN 12 2011

NDC041-130245-
/O.CON.KBIS.SV.W.0031.000000T0000Z-110613T0245Z/
HETTINGER ND-
818 PM MDT SUN JUN 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HETTINGER
COUNTY UNTIL 845 PM MDT...

AT 811 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH.  THIS STORM WAS LOCATED 36 MILES SOUTHEAST OF DICKINSON...
MOVING NORTHEAST AT 60 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF HETTINGER
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4626 10247 4629 10250 4628 10290 4663 10255
      4663 10209 4662 10205 4653 10206 4626 10234
TIME...MOT...LOC 0216Z 210DEG 53KT 4651 10233
WIND...HAIL 70MPH <.75IN

$$

ABELING
228 
WWUS53 KBIS 130236
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
936 PM CDT SUN JUN 12 2011

NDC041-130246-
/O.EXP.KBIS.SV.W.0031.000000T0000Z-110613T0245Z/
HETTINGER ND-
836 PM MDT SUN JUN 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR HETTINGER COUNTY WILL EXPIRE
AT 945 PM CDT/845 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 1 AM MDT.

LAT...LON 4626 10247 4629 10250 4628 10290 4663 10255
      4663 10209 4662 10205 4653 10206 4626 10234
TIME...MOT...LOC 0236Z 210DEG 53KT 4669 10194

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:50 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 12, 5:50 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT SUN JUN 12 2011

.UPDATE...UPDATE FOR NEW TORNADO WATCH.

&&

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP AND WITH GOOD LOW LEVEL SOUTHEAST
FLOW AND DEW POINTS IN THE 60S KEEP STRONG CONVECTION TO CONTINUE
WEST AND CONTINUE TO DEVELOP CENTRAL PORTIONS.

&&

.AVIATION...
NEW TAF INCORPORATE CONVECTION IN MOST TAF SITES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR NDZ001>004-
009>012-017>022-031>035-040>044.

&&

SHORT TERM...HW
LONG TERM....HW
AVIATION...HW
Hazardous weather outlook, Jun 12, 2:20 PM MDT, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
320 PM CDT SUN JUN 12 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-132030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
320 PM CDT SUN JUN 12 2011 /220 PM MDT SUN JUN 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, Jun 12, 7:14 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
814 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             CROWN BUTTE LAKE        46.87N 101.09W
06/12/2011  M1.75 INCH       MORTON             ND   CO-OP OBSERVER

0806 PM     HEAVY RAIN       10 W NEW ENGLAND        46.54N 103.08W
06/12/2011  E0.50 INCH       SLOPE              ND   CO-OP OBSERVER

            0.5 INCHES IN LESS THAN 10 MINUTES...

&&

LHUBER
Local storm report, Jun 12, 7:37 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             12 W MANDAN             46.83N 101.14W
06/12/2011  M0.75 INCH       MORTON             ND   CO-OP OBSERVER

&&

LHUBER
Local storm report, Jun 12, 7:38 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             NEW ENGLAND             46.54N 102.87W
06/12/2011  M1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            STILL GETTING PEA SIZE HAIL.

&&

SWICHE
Local storm report, Jun 12, 7:48 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
848 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             NEW SALEM               46.85N 101.41W
06/12/2011  M1.00 INCH       MORTON             ND   CO-OP OBSERVER

            PEA TO QUARTER SIZE HAIL... HEAVY RAIN

&&

LHUBER
Local storm report, Jun 12, 7:49 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TORNADO          10 NE NEW SALEM         46.95N 101.26W
06/12/2011                   MORTON             ND   PUBLIC

            STORM CHASER REPORTED TORNADO ON THE GROUND MOVING
            NORTHEAST.

&&

SWICHE
Local storm report, Jun 12, 7:58 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT SUN JUN 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HEAVY RAIN       NEW ENGLAND             46.54N 102.87W
06/12/2011  M1.00 INCH       HETTINGER          ND   CO-OP OBSERVER

            1.0 INCH OF RAIN IN 55 MINS...

&&

LHUBER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:07 PM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Jun 12, 6:08 PM MDTTornado WarningBISGrant, Morton22 min
Jun 12, 6:36 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver39 min
Jun 12, 6:47 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer43 min
Jun 12, 6:54 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark51 min
Jun 12, 7:01 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger44 min
Jun 12, 7:05 PM MDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 7:14 PM MDTSevere Thunderstorm WarningBISMorton, Oliver28 min
Jun 12, 7:17 PM MDTSevere Thunderstorm WarningBISMercer, Morton, Oliver28 min
Jun 12, 7:25 PM MDTSevere Thunderstorm WarningBISAdams, Bowman50 min
Jun 12, 7:25 PM MDTTornado WarningBISMorton35 min
Jun 12, 7:38 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger57 min
Jun 12, 7:40 PM MDTTornado WarningBISMorton, Oliver35 min
Jun 12, 7:46 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger59 min
Jun 12, 7:56 PM MDTTornado WarningBISMorton34 min
Jun 12, 8:07 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux53 min
Jun 12, 8:09 PM MDTFlash Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Sioux and 1 more4 hr
Jun 12, 8:24 PM MDTTornado WarningBISMorton, Oliver36 min
Jun 12, 8:28 PM MDTFlash Flood WarningBISMcLean, Mercer, Oliver4 hr
Jun 12, 8:28 PM MDTTornado WarningBISGrant19 min
Jun 12, 8:39 PM MDTSevere Thunderstorm WarningBISGrant, Morton66 min
Jun 12, 9:02 PM MDTAreal Flood AdvisoryBISAdams, Dunn, Hettinger, McLean, Mercer, Oliver and 1 more17 hr
Jun 12, 9:03 PM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Logan, McIntosh, Morton, Sioux57 min
Jun 12, 9:09 PM MDTSevere Thunderstorm WarningBISBurleigh, McLean, Morton, Oliver41 min
Jun 12, 9:23 PM MDTAreal Flood AdvisoryBISBurleigh, Emmons, Grant, Morton, Sioux8 hr
Jun 12, 10:04 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Sheridan, Wells40 min
Jun 13, 12:18 AM MDTAreal Flood WarningBISAdams, Grant, Hettinger, Morton, Oliver, Stark62 hr
Jun 13, 12:59 AM MDTAreal Flood AdvisoryBISBottineau, Burke, McHenry, Mountrail, Pierce, Renville and 2 more6 hr
Jun 13, 1:59 PM MDTAreal Flood WarningBISBurleigh, Emmons, McLean, Mercer, Morton, Oliver and 1 more70 days

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.